North Carolina, 2020

Rip Current in North Carolina, June 20, 2020

June 20, 2020 · NWS ILM · 1 event in 1 county or zone

Strong rip currents caused 12 people to be rescued by lifeguards.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Strong rip currents caused 12 people to be rescued by lifeguards.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 20, 6:57 AM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Jun 20, 6:57 AM EST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
757 AM EDT Sat Jun 20 2020

.SYNOPSIS...
Scattered to isolated showers and thunderstorms will prevail
through Saturday, as a broad upper trough remains slow to exit
the area. Rain chances then lower the first part of next week,
but ramp back up mid-week as another disturbance in the upper
atmosphere approaches the area.

&&

.UPDATE...
Forecast remains on track this morning; no updates.

&&

.NEAR TERM /THROUGH SUNDAY/...
Pesky upper trough over the area will finally move out during the
forecast period.  It will remain over the area today though and
bring scattered showers and thunderstorms today and perhaps tonight.
Isolated storms are possible with the heat of the day on Sunday.
Highs today will be in the low to mid 80s again with mid 80s to
around 90 on tap for Sunday.  Min tonight will fall to the mid to
upper 60s.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
Low amplitude ridge in the mid levels for most of the period.
Normally this leads to fairly quiet nighttime hours in the absence of
instability and this period seems no exception. An argument can also
be made for reduced convective coverage during the daytime. Given
the fairly deep layer dry air in forecast soundings this seems
plausible and rain chances are generally in the 20s. Temperatures
will be very close to seasonable norms through the period.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Mid level flow begins to flatten on Tuesday. While this means we
still don't have the subsidence associated with the ridge like
during the short term but the deep layer dry air should be
maintained and thus only isolated daytime thunderstorms appear
likely. The weather then takes a quick turn towards being unsettled
on Wednesday. A deep cutoff will drop into the western Great Lakes
and a lead shortwave crosses the area in the developing southwesterly
flow. Much of the same applies to Thursday. A front will be
approaching but it will stay too far to our NW to bolster storm
coverage beyond what the mid level impulses and surface mesoscale
boundaries contribute. Energy swings through the southern periphery
of the Great Lakes low Friday and Saturday easing the curvature
locally in favor of more zonal/westerly flow. This will lead to a
lowering of rain chances despite the front dropping into the area.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
An upper trough will be the impetus for scattered convection to
develop, mainly this afternoon. The coverage of storms is a bit
uncertain, but scattered will be the best description. Brief heavy
downpours are possible.

Extended Outlook...Mainly VFR except for scattered afternoon and
evening SHRA/TSRA Saturday. Patchy fog also possible 08-13Z each
day. Rain/storm chances generally decrease by Sunday, so VFR will be
even more consistent through the middle of next week.

&&

.MARINE...
W winds of 10 KT or less will become southerly this afternoon and SW
tonight and Sunday.  Generally expect 2 to 3 FT seas through the
period with a few 4 footers possible northern waters today.

Wind out of the southwest at just 10 kt Sunday night will increase
to 10-15 Monday and Monday night. This is in response to a minor
westward shift in the offshore high and also possibly a weak
piedmont trough that tries to develop. Wind waves will average 2-3
ft. Tuesday and WEdnesday will be more breezy as the inland surface
trough strengthens slightly and overall low level wind fields become
better aligned for vertical mixing of momentum.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

UPDATE...MCK
NEAR TERM...31
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...43
MARINE...ILM
Hazardous weather outlook, Jun 20, 4:15 AM EST, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
515 AM EDT Sat Jun 20 2020

AMZ250-252-254-256-NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-
054>056-058-059-210915-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
515 AM EDT Sat Jun 20 2020

This Hazardous Weather Outlook is for the adjacent Coastal Waters,
southeast North Carolina and northeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal New Hanover

When
June 20, 10:00 AM EST to 2:00 PM EST
Where
Coastal New Hanover forecast zone
Reported by
Lifeguard
Coordinates
34.181, -77.866 (the zone’s center; the record gives no point)

Strong rip currents caused 12 people to be rescued by lifeguards.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2020Every state in 2020This day in weather historyWarnings in North Carolina, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903701.